Hail, Cloud
- When
- March 8, 7:18 PM CST
- Where
- Cloud County, Miltonvale
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.350, -97.450
4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 8, 4:46 PM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CST FRI MAR 8 2002
APPEARS A SGFNT CONVECTIVE EVENT WILL EVOLVE OVER THE NEXT 9 HOURS.
VERY STG INFLOW TO WARMFNT OVER CNTRL AND NERN KS WILL PRECEDE
VIGOROUS UPPER WAVE MVG INTO THE PLAINS THIS EVENING. STG VERTICAL
MOTION ASSOCIATED WITH THE WAVE...ALONG WITH CONVERGENCE ALG SFC
BNDRY WILL SPELL SVR WX EVENT THIS EVENING. AGREE WITH SPC IN THAT
MAIN EVENT WILL BE HAIL AND WIND...BUT EARLY ON...ISOLATED TORNADOS
COULD NOT BE RULED OUT. BRN SHEAR VALUES VERY HIGH...DEEP LAYER
SHEAR MORE THAN SUFFICIENT FOR SVR STMS. GRADIENT VERY STG SO WINDS
WILL RESPOND ACCORDINGLY. THUS HAVE HOISTED A WIND ADVSRY ALL OF
AREA OVERNIGHT. WENT CATEGORICAL POPS EVERY WHERE OVRNGT. ALSO
POSTED A WINTER WX ADVSRY NWRN CWA WHERE LOW LVL THERMAL PATTERN
WILL NOT WARM ENUF BEFORE PCPN BEGINS THIS EVENING. LIKELY TO SEE A
WINTRY MIX UNTIL AT LEAST MIDN. REST OF AREA TO SEE RAPID CHG TO
FROZEN PCPN BY MIDN OR SHRTLY THEREAFTER.
REST OF FCST FAIRLY STRAIGHTFORWARD WITH LINGERING CHC FOR PCPN ON
MONDAY...THEN ANOTHER WAVE LATE IN THE WEEK FOR ANOTHER CHC FOR RAIN.
.TOP....A WINTER WEATHER ADVISORY UNTIL MIDNIGHT NWRN CWA NW
OF A LINE FOR CONCORDIA TO WASHINGTON.
WIND ADVISORY ALL OF CWA TONIGHT
FXUS63 KTOP 082246 RRA
AFDTOP
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CST FRI MAR 8 2002
APPEARS A SGFNT CONVECTIVE EVENT WILL EVOLVE OVER THE NEXT 9 HOURS.
VERY STG INFLOW TO WARMFNT OVER CNTRL AND NERN KS WILL PRECEDE
VIGOROUS UPPER WAVE MVG INTO THE PLAINS THIS EVENING. STG VERTICAL
MOTION ASSOCIATED WITH THE WAVE...ALONG WITH CONVERGENCE ALG SFC
BNDRY WILL SPELL SVR WX EVENT THIS EVENING. AGREE WITH SPC IN THAT
MAIN EVENT WILL BE HAIL AND WIND...BUT EARLY ON...ISOLATED TORNADOS
COULD NOT BE RULED OUT. BRN SHEAR VALUES VERY HIGH...DEEP LAYER
SHEAR MORE THAN SUFFICIENT FOR SVR STMS. GRADIENT VERY STG SO WINDS
WILL RESPOND ACCORDINGLY. THUS HAVE HOISTED A WIND ADVSRY ALL OF
AREA OVERNIGHT. WENT CATEGORICAL POPS EVERY WHERE OVRNGT. ALSO
POSTED A WINTER WX ADVSRY NWRN CWA WHERE LOW LVL THERMAL PATTERN
WILL NOT WARM ENUF BEFORE PCPN BEGINS THIS EVENING. LIKELY TO SEE A
WINTRY MIX UNTIL AT LEAST MIDN. REST OF AREA TO SEE RAPID CHG TO
FROZEN PCPN BY MIDN OR SHRTLY THEREAFTER.
REST OF FCST FAIRLY STRAIGHTFORWARD WITH LINGERING CHC FOR PCPN ON
MONDAY...THEN ANOTHER WAVE LATE IN THE WEEK FOR ANOTHER CHC FOR RAIN.
.TOP...A WINTER WEATHER ADVISORY UNTIL MIDNIGHT NWRN CWA
NW OF A LINE FOR CONCORDIA TO WASHINGTON.
WIND ADVISORY ALL OF CWA TONIGHT.KSZ008>012-020>024-026-034>040-054>056-058-059-090400- HAZARDOUS WEATHER OUTLOOK...RESENDING NATIONAL WEATHER SERVICE TOPEKA KS 1230 PM CST FRI MAR 8 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST AND EAST CENTRAL KANSAS...GENERALLY EAST OF A LINE FROM SALINA TO MARYSVILLE. STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OR EARLY THIS EVENING ACROSS SOUTH CENTRAL KANSAS AND SPREAD NORTHEAST ALONG A WARM FRONT. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER ISOLATED TORNADOES WILL BE POSSIBLE. WARM MOIST AIR IS IN PLACE TO THE SOUTH OF A WARM FRONT SITUATED ALONG A LINE FROM HUTCHINSON THROUGH TOPEKA TO SAINT JOSEPH. THIS FRONT IS EXPECTED TO REMAIN STATIONARY OR MOVE SLIGHTLY NORTH DURING THE AFTERNOON. AS AN UPPER STORM SYSTEM MOVES FROM THE ROCKIES INTO THE PLAINS...THUNDERSTORMS ARE EXPECTED TO DEVELOP...WITH THE WARM FRONT ACTING AS A FOCUS FOR THE THUNDERSTORMS. AS THE UPPER STORM SYSTEM MOVES TO THE EAST OF THE AREA...A STRONG COLD FRONT WILL MOVE EAST ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. STRONG WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL FOLLOW THE PASSAGE OF THE COLD FRONT. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN TOPEKA. WOLTERS
KSZ008>012-020>024-026-034>040-054>056-058-059-090400- HAZARDOUS WEATHER OUTLOOK...RESENDING... NATIONAL WEATHER SERVICE TOPEKA KS 1230 PM CST FRI MAR 8 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST AND EAST CENTRAL KANSAS...GENERALLY EAST OF A LINE FROM SALINA TO MARYSVILLE. STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OR EARLY THIS EVENING ACROSS SOUTH CENTRAL KANSAS AND SPREAD NORTHEAST ALONG A WARM FRONT. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER ISOLATED TORNADOES WILL BE POSSIBLE. WARM MOIST AIR IS IN PLACE TO THE SOUTH OF A WARM FRONT SITUATED ALONG A LINE FROM HUTCHINSON THROUGH TOPEKA TO SAINT JOSEPH. THIS FRONT IS EXPECTED TO REMAIN STATIONARY OR MOVE SLIGHTLY NORTH DURING THE AFTERNOON. AS AN UPPER STORM SYSTEM MOVES FROM THE ROCKIES INTO THE PLAINS...THUNDERSTORMS ARE EXPECTED TO DEVELOP...WITH THE WARM FRONT ACTING AS A FOCUS FOR THE THUNDERSTORMS. AS THE UPPER STORM SYSTEM MOVES TO THE EAST OF THE AREA...A STRONG COLD FRONT WILL MOVE EAST ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. STRONG WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL FOLLOW THE PASSAGE OF THE COLD FRONT. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN TOPEKA. WOLTERS
KSZ008>012-020>024-026-034>040-054>056-058-059-091200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 425 PM CST FRI MAR 8 2002 SEVERE WEATHER MAY OCCUR OVER THE AREA THIS EVENING. A STRONG COLD FRONT WILL PUSH INTO MOIST UNSTABLE AIR. THE STAGE IS SET FOR A FEW SEVERE THUNDERSTORMS TO DEVELOP. THE STORMS WILL BE CAPABLE OF PRODUCING STRONG DAMAGING WIND OVER 60 MPH...AND LARGE HAIL. THE GREATEST THREAT FOR SEVERE WEATHER LIES SOUTHEAST OF A LINE FROM MINNEAPOLIS...TO CLAY CENTER...TO MARYSVILLE. THE FRONT SHOULD MOVE EAST OF ALL THE AREA AFTER MIDNIGHT...ENDING THE SEVERE WEATHER THREAT. WITH THE COLD FRONT WILL COME VERY STRONG WINDS. AS THE FRONT PASSES...WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE TO 25 TO 35 MPH WITH GUSTS OVER 45 MPH. THESE STRONG WINDS SHOULD CONTINUE THROUGH THE EARLY MORNING HOURS OVER ALL THE AREA. FINALLY...AS COLDER AIR FILTERS INTO THE AREA...PRECIPITATION MAY CHANGE TO FREEZING RAIN AND SNOW FOR A FEW HOURS LATE THIS EVENING...IN THE CONCORDIA...BELLEVILLE...AND WASHINGTON AREAS. TRAVEL MAY BECOME HAZARDOUS IN THESE AREAS...AND TRAVELERS SHOULD USE CAUTION IF TRAVELING BEFORE MIDNIGHT. THE FREEZING PRECIPITATION SHOULD CHANGE TO FLURRIES AFTER MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN TOPEKA. DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THE STRONG WINDS. ACTION SHOULD BE TAKEN TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.
The Topeka radar (KTWX), 112 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280206, 5280207, 5280208, 5280209.